Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 9, 2012Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 3:43 PM CDT for Dallas County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 3:43 PM CDT (20:43 UTC)
Expired
Aug 9, 2012, 4:30 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWUS84 KBMX 092043
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU AUG 9 2012

ALZ040-042-092130-
DALLAS AL-LOWNDES AL-
343 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 430 PM CDT...

AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OLD CAHABA PARK TO DALLAS
LAKE TO ACKERVILLE...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMA...
  SELMONT-WEST SELMONT...
  OLD CAHABA PARK...
  DALLAS LAKE...
  BELKNAP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3204 8712 3239 8722 3246 8686 3244 8687
      3242 8682 3241 8685 3235 8680 3233 8682
      3232 8682 3231 8678 3206 8671 3205 8684
TIME...MOT...LOC 2043Z 254DEG 19KT 3232 8711 3223 8706
          3208 8710

$$

77/GLEASON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:40 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT THU AUG 9 2012

.DISCUSSION...

IT WAS A WET DAY ACROSS A MAJORITY OF THE FORECAST AREA. SHOWERS
FORMED EARLY THIS MORNING ACROSS MISSISSIPPI AS THE TROUGH AXIS
MOVED ACROSS THE AREA. CURRENT RADAR INDICATES SHOWERS AND
THUNDERSTORMS STRETCHING DOWN FROM EASTERN TENNESSEE SOUTHWESTWARD
TOWARDS SOUTHERN MISSISSIPPI. THIS LINES UP PRETTY WELL WITH THE
TROUGH AXIS AS INDICATED ON WATER VAPOR IMAGERY. AT THE
SURFACE...THE COLD FRONT IS STILL BACK TO THE NORTHWEST STRETCHING
ALONG THE OHIO RIVER SOUTHWESTWARD TOWARDS OKLAHOMA. THE MAIN UPPER
LEVEL TROUGH THAT WILL PUSH THE FRONT SOUTHWARD IS STILL LOCATED
WELL TO THE NORTH DIVING SOUTH ACROSS MINNESOTA AND WISCONSIN.
CONTINUED CHANCE POPS DURING THE OVERNIGHT HOURS AS THE SHORTWAVE
TROUGH CURRENTLY STRETCHING ACROSS THE CWA WILL KEEP PRECIPITATION
CHANCES GOING AFTER 00Z WITH BEST CHANCES ACROSS THE SOUTHEAST.
MODELS INDICATE THAT THE MAIN TROUGH WILL DIVE SOUTHWARD AND PIVOT
ACROSS THE OHIO RIVER VALLEY. THE FRONT WILL BEGIN TO PROGRESS
SOUTHEASTWARD AND A FEW SHOWERS AND THUNDERSTORMS ARE FORECAST TO
ENTER NORTHWESTERN PORTIONS OF CENTRAL ALABAMA BEFORE 12Z FRIDAY.

ON FRIDAY...CONTINUED CHANCE POPS ACROSS MUCH OF THE FORECAST AREA
AS PW VALUES REMAIN AROUND 1.75-2.00 INCHES. SHORTWAVE TROUGHS AHEAD
OF THE MAIN TROUGH WILL HELP ENHANCE LIFT ACROSS CENTRAL ALABAMA.
NOT EXPECTING ANY SEVERE WEATHER ACROSS THE AREA AS THE UPPER LEVEL
FEATURES AND LAPSE RATES REMAIN RATHER WEAK. A FEW STORMS COULD
POSSIBLY BE STRONG WITH HEAVY RAIN AND STRONG WINDS. THE FRONT LOOKS
LIKE IT WILL BEGIN TO NUDGE INTO THE NORTHWESTERN PORTION OF THE
FORECAST AREA BEFORE THE END OF THE DAY ON FRIDAY.
THE FRONT WILL BE LOCATED BETWEEN THE I-59 AND I-85 CORRIDOR AT 12Z
ON SATURDAY. THEREFORE...CONTINUED POPS AHEAD OF THE FRONT DURING
THE DAY ON SATURDAY. MUCH DRIER AIR WILL WORK IN BEHIND THE FRONT
DURING THE DAY ON SATURDAY AND INTO THE OVERNIGHT HOURS. SUNDAY
MORNING LOWS WILL BE MUCH COOLER WITH LOWS IN THE LOW 60S ACROSS
NORTHERN PORTIONS OF CENTRAL ALABAMA. HOWEVER...WITH AMPLE
INSOLATION HIGH TEMPERATURES SHOULD WARM UP INTO THE UPPER 80S TO
LOW 90S ON SUNDAY.

EARLY NEXT WEEK...SOUTHERLY FLOW WILL QUICKLY RETURN AS HIGH
PRESSURE DEVELOPS IN THE GULF OF MEXICO. ANOTHER UPPER LEVEL TROUGH
IS FORECAST TO MOVE INTO THE OHIO RIVER VALLEY AS THE EARLIER TROUGH
EJECTS NORTHEASTWARD. THIS TROUGH WILL POSSIBLY PUSH ANOTHER FRONT
THROUGH THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. DUE
TO THE MOISTURE RETURN...POSSIBLE FRONTAL PASSAGE AND UPPER LEVEL
PATTERN. CONTINUED PRECIPITATION CHANCES INTO THE EARLY AND MIDDLE
PART OF NEXT WEEK.

MA

&&

.AVIATION...
18Z TAF DISCUSSION.

REMOVED VCTS AT TCL... BHM... AND EET BECAUSE AREA HAS ALREADY
BEEN WORKED OVER FROM MORNING CONVECTION... AND ADDITIONAL
DEVELOPMENT THIS AFTERNOON IS UNLIKELY. SOME LOW CLOUDS MAY
DEVELOP OVERNIGHT WITH UPSLOPE SOUTHERLY FLOW OCCURRING OVER
CENTRAL ALABAMA. KEPT CIGS MVFR FOR NOW... AND WILL LET LATER TAF
CYCLES ADDRESS POSSIBLE IFR CIG/VIS CONDITIONS OVERNIGHT.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  87  65  86  63 /  40  60  30  10  10
ANNISTON    72  87  68  86  65 /  50  60  40  20  10
BIRMINGHAM  73  87  67  87  67 /  40  60  30  10  10
TUSCALOOSA  74  89  69  88  67 /  40  60  30  10  10
CALERA      73  87  69  87  67 /  50  60  30  20  10
AUBURN      72  87  71  87  69 /  50  60  50  20  10
MONTGOMERY  73  91  72  90  69 /  50  60  50  20  10
TROY        72  89  71  88  68 /  50  60  50  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 9, 1:09 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT THU AUG 9 2012

ALZ011>015-017>050-101200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
109 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 12:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND DMG     WATTSVILLE              33.68N 86.28W
08/09/2012                   ST. CLAIR          AL   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

MBAER
Local storm report, Aug 9, 12:14 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND DMG     RAGLAND                 33.74N 86.16W
08/09/2012                   ST. CLAIR          AL   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

MBAER
Special weather statement, Aug 9, 12:15 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT THU AUG 9 2012

ALZ019-021-027-028-091800-
CALHOUN AL-CLAY AL-CLEBURNE AL-TALLADEGA AL-
1215 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...WESTERN CLEBURNE...
CLAY AND CALHOUN COUNTIES UNTIL 100 PM CDT...

AT 1210 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF RAINBOW
CITY TO SAKS TO CHILDERSBURG...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLADEGA...
  SYLACAUGA...
  SAKS...
  WEST END-COBB TOWN...
  COBB TOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3349 8562 3349 8564 3347 8564 3313 8593
      3314 8648 3370 8601 3384 8607 3386 8600
      3392 8597 3391 8590 3394 8590 3395 8588
      3394 8574 3396 8574 3395 8559 3369 8546
TIME...MOT...LOC 1715Z 272DEG 20KT 3388 8599 3370 8590
          3321 8630
Local storm report, Aug 9, 12:16 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     MOODY                   33.60N 86.49W
08/09/2012                   ST. CLAIR          AL   EMERGENCY MNGR

            SEVERAL TREES DOWN WITH ROOF DAMAGE TO HOME. CORRECTED

&&

MBAER
Local storm report, Aug 9, 12:17 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     MOODY                   33.60N 86.49W
08/09/2012                   ST. CLAIR          AL   EMERGENCY MNGR

            SEVERAL TREES DOWN. CORRECTED X2 DELETE ROOF DAMAGE.

&&

MBAER
Special weather statement, Aug 9, 3:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU AUG 9 2012

ALZ040-042-092130-
DALLAS AL-LOWNDES AL-
343 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 430 PM CDT...

AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OLD CAHABA PARK TO DALLAS
LAKE TO ACKERVILLE...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMA...
  SELMONT-WEST SELMONT...
  OLD CAHABA PARK...
  DALLAS LAKE...
  BELKNAP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3204 8712 3239 8722 3246 8686 3244 8687
      3242 8682 3241 8685 3235 8680 3233 8682
      3232 8682 3231 8678 3206 8671 3205 8684
TIME...MOT...LOC 2043Z 254DEG 19KT 3232 8711 3223 8706
          3208 8710

77/GLEASON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:45 PM CDTSpecial Weather StatementBMXWalker30 min
Aug 9, 9:29 AM CDTSpecial Weather StatementBMXTuscaloosa46 min
Aug 9, 10:17 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa3 hr
Aug 9, 10:26 AM CDTSpecial Weather StatementBMXJefferson49 min
Aug 9, 10:36 AM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 11:07 AM CDTSpecial Weather StatementBMXJefferson38 min
Aug 9, 11:12 AM CDTSpecial Weather StatementBMXClay48 min
Aug 9, 11:21 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby114 min
Aug 9, 11:37 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega38 min
Aug 9, 11:46 AM CDTAreal Flood AdvisoryBMXEtowah119 min
Aug 9, 12:02 PM CDTSpecial Weather StatementBMXEtowah43 min
Aug 9, 12:15 PM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Talladega45 min
Aug 9, 12:24 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Talladega111 min
Aug 9, 1:49 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter116 min
Aug 9, 4:33 PM CDTAreal Flood AdvisoryBMXElmore, Macon, Montgomery3 hr
Aug 9, 4:42 PM CDTAreal Flood AdvisoryBMXAutauga, Lowndes3 hr
Aug 9, 5:01 PM CDTSpecial Weather StatementBMXLee44 min
Aug 9, 5:13 PM CDTAreal Flood AdvisoryBMXLee2 hr
Aug 9, 5:21 PM CDTAreal Flood AdvisoryBMXShelby114 min
Aug 9, 5:41 PM CDTFlash Flood WarningBMXShelby3 hr
Aug 9, 6:39 PM CDTSpecial Weather StatementBMXTalladega51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.